You hear a ringing in your ears when you wake up in the morning. This is weird because they weren’t doing that yesterday. So you start thinking about likely causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate lately). But you did have a headache yesterday, and you did take some aspirin before bed.
Might the aspirin be the cause?
You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper recesses of your memory, hearing that certain medications were linked to reports of tinnitus. is aspirin one of those medicines? And if so, should you stop taking it?
Tinnitus And Medication – What’s The Connection?
Tinnitus is one of those conditions that has long been rumored to be associated with a variety of medications. But those rumors aren’t exactly what you’d call well-founded.
The common notion is that tinnitus is widely seen as a side effect of a diverse swath of medications. The truth is that there are a few types of medicine that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some theories:
- Tinnitus is a fairly common condition. More than 20 million individuals cope with recurring tinnitus. Some coincidental timing is inevitable when that many people deal with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medication is taken. It’s understandable that people would erroneously assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.
- Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.
- It can be stressful to begin taking a new medication. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine causing the tinnitus. The whole experience is stressful enough to cause this kind of confusion.
What Medications Are Connected to Tinnitus
There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect relationship with tinnitus.
The Link Between Powerful Antibiotics And Tinnitus
There are certain antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for specific instances. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.
Blood Pressure Medicine
When you deal with high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. When the dosage is substantially higher than normal, some diuretics will cause tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin could have been what caused your tinnitus. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus occurs at extremely high dosages of aspirin. Tinnitus symptoms usually won’t be produced by regular headache dosages. Here’s the good news, in most instances, when you quit taking the big doses of aspirin, the tinnitus symptoms will dissipate.
Check With Your Doctor
Tinnitus might be able to be caused by a couple of other unusual medicines. And the interaction between some combinations of medicines can also produce symptoms. So talking to your doctor about any medication side effects is the best strategy.
You should also get checked if you start noticing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.